Featured Research

from universities, journals, and other organizations

Drug-eluting Stents May Cause Allergic Reactions

Date:
December 30, 2005
Source:
Northwestern Memorial Hospital
Summary:
Drug-eluting stents have greatly reduced the risk of repeat blockage of heart arteries, but researchers from Northwestern Memorial Hospital have found that in some patients, the stents can cause allergic reactions that can have serious consequences. They stress that physicians and their patients should be aware of this potential and know the symptoms. The findings have been published online and will be published in the January 3rd issue of the Journal of the American College of Cardiology.

Drug-eluting stents have greatly reduced the risk of repeat blockage of heart arteries, but researchers from Northwestern Memorial Hospital have found that in some patients, the stents can cause allergic reactions that can have serious consequences. They stress that physicians and their patients should be aware of this potential and know the symptoms. The findings have been published online will be published in the January 3rd issue of the Journal of the American College of Cardiology.

"This paper provides evidence for the first time that instances of allergic reactions, presumably to the polymer in the stent, can occur. In some instances, these events have serious consequences- including stent closure and subsequent death," says one of the study's authors, Charles Bennett, MD, an epidemiologist and oncologist at Northwestern Memorial Hospital and professor of medicine at Northwestern University's Feinberg School of Medicine. Dr. Bennett developed and directs the Research on Adverse Drug/Device Events And Reports (RADAR) Project, which compiles information from reports submitted to the U.S. Food and Drug Administration's (FDA) database as well as reports by drug companies and independent researchers throughout the world. RADAR has previously successfully identified a large number of serious drug reactions associated with 15 commonly used drugs.

For this study, RADAR investigators from 10 centers around the country reviewed 5,783 reports available from April 2003 through December 2004 for hypersensitivity-like reactions associated with drug-eluting stents. From these reports, researchers identified 17 cases of hypersensitivity reactions that were classified as probably or certainly caused the stent, four of which resulted in death. Symptoms included rash, difficulty breathing, hives, itching and fevers. They also concluded that the polymer coating on the stent itself is the most probable cause of hypersensitivity in the majority of cases rather than the medications the stent is coated with.

"It is important to keep the findings in perspective," says Charles J. Davidson, MD, an author on the paper and medical director of the Cardiac Catheterization Lab at the Bluhm Cardiovascular Institute of Northwestern Memorial Hospital and professor of Medicine at Northwestern University's Feinberg School of Medicine. "Drug-eluting stents are a life-saving advance used by hundreds of thousands of people that have greatly reduced the risk of restenosis. We are in no way recommending they be used less, but we do think that health professionals should be vigilant in watching for this problem."

Another concern, say the authors, is that in many instances, blame for the allergic symptoms is placed on other medications that treat their heart conditions, such as Plavix® and anti-platelet agents, and these are discontinued. Premature discontinuation of Plavix® can increase the risk of dangerous blood clots.

"Physicians should be cognizant that allergic reactions to the polymers in drug eluting stents can occur and all such events should be reported to the FDA. Six months after the approval of the first drug-eluting stent, the FDA issued a letter to physicians identifying 50 hypersensitivity cases associated with drug-eluting coronary artery stents, but retracted an assertion of causality a month later. That retraction may have been premature," says Dr. Bennett.

The paper also concludes that further research is warranted to better understand this risk and to develop a skin test to identify people who might be at high risk for hypersensitivity to drug eluting stents.

###

This study was supported by grants from National Institutes of Health.


Story Source:

The above story is based on materials provided by Northwestern Memorial Hospital. Note: Materials may be edited for content and length.


Cite This Page:

Northwestern Memorial Hospital. "Drug-eluting Stents May Cause Allergic Reactions." ScienceDaily. ScienceDaily, 30 December 2005. <www.sciencedaily.com/releases/2005/12/051230090654.htm>.
Northwestern Memorial Hospital. (2005, December 30). Drug-eluting Stents May Cause Allergic Reactions. ScienceDaily. Retrieved October 22, 2014 from www.sciencedaily.com/releases/2005/12/051230090654.htm
Northwestern Memorial Hospital. "Drug-eluting Stents May Cause Allergic Reactions." ScienceDaily. www.sciencedaily.com/releases/2005/12/051230090654.htm (accessed October 22, 2014).

Share This



More Health & Medicine News

Wednesday, October 22, 2014

Featured Research

from universities, journals, and other organizations


Featured Videos

from AP, Reuters, AFP, and other news services

Orthodontist Mom Jennifer Salzer on the Best Time for Braces

Orthodontist Mom Jennifer Salzer on the Best Time for Braces

Working Mother (Oct. 22, 2014) — Is your child ready? Video provided by Working Mother
Powered by NewsLook.com
U.S. Issues Ebola Travel Restrictions, Are Visa Bans Next?

U.S. Issues Ebola Travel Restrictions, Are Visa Bans Next?

Newsy (Oct. 22, 2014) — Now that the U.S. is restricting travel from West Africa, some are dropping questions about a travel ban and instead asking about visa bans. Video provided by Newsy
Powered by NewsLook.com
US to Track Everyone Coming from Ebola Nations

US to Track Everyone Coming from Ebola Nations

AP (Oct. 22, 2014) — Stepping up their vigilance against Ebola, federal authorities said Wednesday that everyone traveling into the US from Ebola-stricken nations will be monitored for symptoms for 21 days. (Oct. 22) Video provided by AP
Powered by NewsLook.com
Doctors Help Paralysed Man Walk Again, Patient in Disbelief

Doctors Help Paralysed Man Walk Again, Patient in Disbelief

AFP (Oct. 22, 2014) — Polish doctors describe how they helped a paralysed man walk again, with the patient in disbelief at the return of sensation to his legs. Duration: 1:04 Video provided by AFP
Powered by NewsLook.com

Search ScienceDaily

Number of stories in archives: 140,361

Find with keyword(s):
 
Enter a keyword or phrase to search ScienceDaily for related topics and research stories.

Save/Print:
Share:  

Breaking News:

Strange & Offbeat Stories

 

Health & Medicine

Mind & Brain

Living & Well

In Other News

... from NewsDaily.com

Science News

Health News

Environment News

Technology News



Save/Print:
Share:  

Free Subscriptions


Get the latest science news with ScienceDaily's free email newsletters, updated daily and weekly. Or view hourly updated newsfeeds in your RSS reader:

Get Social & Mobile


Keep up to date with the latest news from ScienceDaily via social networks and mobile apps:

Have Feedback?


Tell us what you think of ScienceDaily -- we welcome both positive and negative comments. Have any problems using the site? Questions?
Mobile iPhone Android Web
Follow Facebook Twitter Google+
Subscribe RSS Feeds Email Newsletters
Latest Headlines Health & Medicine Mind & Brain Space & Time Matter & Energy Computers & Math Plants & Animals Earth & Climate Fossils & Ruins